Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 32, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 4, 1996, 6:09 PM CDT for Woodward County, Oklahoma. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 4, 1996, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 4, 1996, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Woodward County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:30 PM CDT | Hail 0.75 | Mooreland, OK | |
| Jun 4, 6:45 PM CDT | Hail 1.75 | Woodward, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 042308
TOROKC
OKC153-042345-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
609 PM CDT TUE JUN 04 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
WOODWARD
INCLUDING THE FOLLOWING LOCATIONS
MOORELAND...MUTUAL...SHARON AND WOODWARD
AT 609 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 9
MILES NORTH-NORTHEAST OF WOODWARD JUST EAST OF STATE HIGHWAY 34 NEAR THE
HARPER-WOODWARD COUNTY LINE. THIS STORM WAS MOVING SOUTH AT 15 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3617 9903 3616 9957 3658 9943 3658 9919
BSC/SPEGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:28 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 4, 3:28 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 410 PM CDT TUE JUN 4 1996 BNDRY ACRS NRN OK WITH VRY HI LI'S IN UNCAPPED AIRMASS TO ITS SOUTH. LTST RADAR FM AMA AND DDC SHOW SFC BASED CONVECTION DVLPG IN PH SO WL GO WITH HIGHEST POPS ACRS NRN ZONES THIS EVE. EVEN THO LO LVL WNDS ARE LGT...WITH NWLY UPR FLOW THE TURNING OF LOW AND MID LVL WNDS MAY BE ENOUGH TO PROMOTE DVLPMNT OF SOME SUPERCELLS. AFT TNGT RDG SHD BEGIN TO MOVE IN FM THE W WHILE SFC TROF/FNT SHIFTS EWD ACRS AREA THU. THUS WILL TAPER OFF POPS FM W TO EAST IN LATER PDS. FCSTID = 12 OKC 65 88 69 88 / 40 20 20 20 HBR 63 92 68 90 / 30 20 10 10 SPS 65 92 70 91 / 30 20 20 20" GAG 61 91 63 87 / 30 20 10 10 PNC 63 87 67 87 / 50 30 20 10 DUA 67 88 70 89 / 30 30 20 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 4, 12:28 PM CDT, 5 hours 41 minutes before
OKZ004>053-TXZ083>090-051200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 PM CDT TUE JUN 4 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WESTERN...CENTRAL...SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. THE HIGHEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON IN NORTHERN AND CENTRAL OKLAHOMA...AND ACROSS CENTRAL AND SOUTHEASTERN OKLAHOMA TONIGHT. A WARM FRONT EXTENDING FROM SOUTHWESTERN KANSAS TO ENID TO MCALESTER WILL LIKELY BE THE FOCAL POINT FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE CURRENTLY INCREASING IN CENTRAL KANSAS AND THIS ACTIVITY IS EXPECTED TO MOVE SOUTHEAST INTO NORTHERN OKLAHOMA THIS AFTERNOON. THE ACTIVITY WILL LIKELY BECOME MORE WIDESPREAD AND INTENSE LATE THIS AFTERNOON...WITH STORMS CONTINUING INTO CENTRAL AND SOUTHEASTERN OKLAHOMA TONIGHT. THE AIRMASS OVER THE AREA IS SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT SEVERE THUNDERSTORMS...AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. SOUTHERLY WINDS ARE ALSO INCREASING IN THE EASTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA...SO THE AREA OF THUNDERSTORMS MAY BUILD WESTWARD AND MOVE INTO SOUTHWESTERN OKLAHOMA AND WESTERN NORTH 6TEXAS MAINLY TONIGHT. EMERGENCY MANAGEMENT AGENCIES AND SPOTTER GROUPS KEEP INFORMED ON THE LATEST WEATHER INFORMATION AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT. BSC
Local storm report, Jun 4, 5:55 PM CDT, 14 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 555 PM CDT TUE JUN 4 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 515 PM 9 N SELMON OK TREE DAMAGE. 06/04/96 HARPER 6-8 INCH TREE LIMBS DOWN. SC
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 45 min |
| Jun 3, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Tillman | 44 min |
| Jun 3, 8:02 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 43 min |
| Jun 3, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 39 min |
| Jun 3, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 42 min |
| Jun 3, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 44 min |
| Jun 4, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 42 min |
| Jun 4, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 48 min |
| Jun 4, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 48 min |
| Jun 4, 6:43 PM CDT | Tornado Warning | OUN | Dewey, Woodward | 32 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.